Hail, Madison
- When
- June 11, 11:56 AM EST
- Where
- Madison County, Haywood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -78.270
A Trained Spotter reported penny size hail in Haywood, VA.
A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over central Virginia. Dry air in the mid levels of the atmosphere caused these storms to produce hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over central Virginia. Dry air in the mid levels of the atmosphere caused these storms to produce hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 9:43 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 AM EDT MON JUN 11 2007 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE MIDWEST WITH LOW PRESSURE WELL OFFSHORE OF NEW ENGLAND. THAT WILL KEEP A GENERAL NORTH FLOW OVER THE MID ATLANTIC...WHICH WILL KEEP TEMPERATURES AND HUMIDITIES SEASONABLE THROUGH THE UPCOMING WEEK. && .NEAR TERM /UNTIL 5 PM THIS AFTERNOON/... FCST CHALLENGES REVOLVE AROUND CONVECTIVE POTENTIAL THIS AFTERNOON. 12Z IAD SOUNDING SHOWS QUITE A BIT OF DRY AIR FROM 800 AND ABV WITH MOST OF THE MOISTURE FOUND NEAR THE GROUND. MODIFIED 12Z IAD SOUNDING YIELDS ONLY A FEW HUNDRED JOULES/KG OF CAPE. BIGGEST PROBLEM FOR CONVECTION IS LOTS OF DRY AIR IN THE H85-H7 LYR ESPECIALLY OVR THE NRN HALF OF THE FCST AREA. K INDICES VERY LOW AS A RESULT OF THIS DRY AIR. HAVE BACKED OFF IN POPS THIS AFTERNOON CONFINING THEM TO THE SRN HALF OF THE FCST AREA WHERE MORE MOISTURE AND CAPE APPEAR AVAILABLE. && .SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM TUESDAY/... HAVE PARTLY CLOUDY SKIES AND ISOLATED SHOWERS IN THE FORECAST AS A SHORTWAVE IS DRAWN SOUTH OVER THE REGION TONIGHT. KEPT MENTION OF PATCHY FOG OUT OF THE FORECAST FOR NOW GIVEN QUESTIONS CENTERED AROUND AMOUNT OF CLOUDINESS AND HOW MUCH NORTHWEST FLOW DEVELOPS OVERNIGHT. INITIATED LOW TEMPERATURE FORECAST FROM THE 00Z ETA MOS GUIDANCE AND ADJUSTED FOR LOCAL BIAS. WIND FORECAST IS BASED ON THE NAM. && .LONG TERM /TUESDAY THROUGH SUNDAY/... THE NORTHERN HEMISPHERIC HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS INDICATES A RIDGE WHICH BUILT OVER THE REGION MOVING INTO THE NORTHERN ATLANTIC AS AN UPPER LOW RETROGRADED WEST TOWARD NEW ENGLAND. A WEAK UPPER LEVEL JET APPEARS TO BE MOVING INTO THE PACIFIC NORTHWEST. WATER VAPOR LOOP SHOWS A COL ALOFT (RIDGES TO THE SOUTHWEST AND NORTHEAST...UPPER LOW TO THE EAST AND TROUGH THE NORTHWEST)...AS THE NEXT SYSTEM MOVES INTO THE PACIFIC NORTHWEST. 00Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 12Z EUROPEAN/UKMET WERE INVESTIGATED. MODELS IN GOOD AGREEMENT THAT THE UPPER LOW OFF OF NEW ENGLAND DISLODGES BY LATE WEEK...ALLOWING HEIGHTS TO RISE AT THE END OF THE LONG TERM. 12Z SUNDAY JUNE 10 500MB GFS ENSEMBLES ARE IN GOOD AGREEMENT THE ATLANTIC UPPER LOW MOVES EAST DURING THE LATE WORK WEEK...ALLOWING HEIGHTS TO BUILD OVERHEAD DURING THE END OF THE LONG RANGE. 00Z SUNDAY JUNE 10 GFS ENSEMBLE MOS INDICATE MEAN HIGHS NEAR 80F MIDWEEK RISE INTO THE MID 80S FOR THE WEEKEND. MEAN LOWS ARE NEAR 60F THROUGH THE LONG RANGE. MEAN POPS FALL FROM CHANCE MIDWEEK TO SLIGHT CHANCE LATE WEEK AND FOR THE WEEKEND. HIGHEST VARIANCE WITH REGARD TO TEMPERATURES AND POPS IS ON THURSDAY AND SATURDAY. SENSIBLE WEATHER WILL BE DRIVEN BY THE UPPER LOW OFF THE NEW ENGLAND COAST THROUGH THE END OF THE WORK WEEK. ALL MODEL GUIDANCE SUGGESTS THIS UPPER LOW WILL REMAIN QUASI STATIONARY DURING THE MID WEEK... BEFORE MOVING OUT TO SEA FOR THE WEEKEND. THIS WILL EVENTUALLY ALLOW DRIER AIR TO MOVE INTO THE REGION BEHIND A BACKDOOR COLD FRONT THURSDAY AS HEIGHTS RISE ALOFT. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MVFR/LCL IFR VSBYS XPCTD ELY THIS MRNG...CONTINGENT UPON EXTENT OF HIGH CLDS /IF THEY PART...THEN VSBYS WL BE LWR/. FOG SHUD DSPT ONCE SUN RISES. VFR CONDS THRAFTR THRU TAF CYCLE. POSSIBILITY FOR ISOLD/SCT SHRA/TSRA TAFTN...BUT LMTD AREAL CVRG PRECLUDES A TAF MNTN ATTM. BEST CHC WL BE AT KCHO...MARKED BY CB IN CLD GROUP. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE UNTIL LATE WEEK WHEN HEIGHTS RISE ALOFT. && .MARINE... CURRENT SLY FLOW ON THE WATERS SHUD SWING ARND TO THE N IN THE MEAN FLOW JUST AFTR SUNRISE. NLY FLOW LIKELY TO PICK UP TO 10-15 KT PER HRLY SNDGS. MARINE MOS FCSTS QUITE A BIT LWR. WATER LVLS ABT A FT HIER THAN PROGS...BUT SHUD RTN TO CLSR TO NRML W/ NLY FLOW. WL CONT TO MONITOR. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE UNTIL LATE WEEK WHEN HEIGHTS RISE ALOFT. NORTHEAST FLOW SETS IN THURSDAY WHEN A BACKDOOR COLD FRONT PASSES FROM NEW ENGLAND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...ROSA PRODUCTS...SJR/HTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1121 AM EDT MON JUN 11 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-121000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1121 AM EDT MON JUN 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHWARD FROM THE NEW ENGLAND STATES TOMORROW AND SERVE AS A TRIGGER FOR SCATTERED SHOWERS AND THUNDERSTORMS. THE COMBINATION OF STRONG HEATING AND RELATIVELY COOL MID LEVEL TEMPERATURES COULD RESULT IN A FEW SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE HAIL. THE EASTERN WEST VIRGINIA PANHANDLE...NORTH CENTRAL MARYLAND AND NORTHERN VIRGINIA INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS APPEAR TO BE AT GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TUESDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 PM EDT MON JUN 11 2007 VAZ039-111800- MADISON VA- 1256 PM EDT MON JUN 11 2007 ...STRONG THUNDERSTORMS TO AFFECT MADISON COUNTY... AT 1256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HAYWOOD...MOVING SOUTH AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. HEAVY RAINFALL WITH UP TO AN INCH PER HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THE COMMUNITIES OF MADISON WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
1 hail. Local standard time, as filed.
A Trained Spotter reported penny size hail in Haywood, VA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31004.